Winter Storm, Caledonia
- When
- April 1, 7:00 AM EST to 10:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A coastal low tracked just southeast of Cape Cod on April 1st with a limited amount of moisture and cold air. Snow began during the morning of April 1st with the steadiest and heaviest largely confined to eastern Vermont.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A coastal low tracked just southeast of Cape Cod on April 1st with a limited amount of moisture and cold air. Snow began during the morning of April 1st with the steadiest and heaviest largely confined to eastern Vermont.
Snowfall totals of 4 to 8 inches were common in the northeast Vermont counties of Caledonia, Essex and Orleans with lighter snowfall totals elsewhere across the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 1, 3:59 AM EST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
459 AM EDT FRI APR 1 2011
.SYNOPSIS...
LOW PRESSURE DEVELOPING OFF THE MID ATLANTIC COAST...WILL MOVE
NORTHEAST INTO THE GULF OF MAINE TODAY...AND INTO THE THE GULF OF SAINT
LAWRENCE TONIGHT. THIS STORM WILL BRING A MIX OF RAIN AND SNOW TO
THE REGION THROUGH TONIGHT...WITH THE HEAVIEST SNOW FALLING ACROSS
EASTERN VERMONT...AND MAINLY ABOVE 1000 FEET. OTHER THAN A FEW
MOUNTAIN RAIN AND SNOW SHOWERS SATURDAY MORNING...GENERALLY DRY
CONDITIONS AND NORMAL TEMPERATURES ARE EXPECTED FOR THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 458 AM EDT FRIDAY...JUST WHEN YOU THINK YOU'VE GOT A HANDLE
ON THE WEATHER IN THE NORTHEAST...MOTHER NATURE THROWS YOU A CURVE
BALL...FITTING FOR OPENING DAY OF THE MLB SEASON AS WELL.
THROUGHOUT THURSDAY...MODEL GUIDANCE TRENDED THE WIDELY ADVERTISED
NOR'EASTER EAST WITH EVERY RUN...AND THIS TREND CONTINUED INTO THE
00Z GUIDANCE. LATEST MODEL CONSENSUS HAS LAGGED IN THE DEVELOPMENT
OF THE SURFACE LOW OFF THE CAROLINA COAST...SO MUCH THOUGH THAT
THE MID/UPPER TROUGH AND STEERING FLOW HAS SHIFTED TOO FAR EAST TO
BRING WIDESPREAD SNOWFALL TO THE REGION. THUS...MAJOR CHANGES HAVE
BEEN MADE TO GOING ADVISORIES AND WARNINGS.
LOW DEVELOPING OFF THE CAROLINA COAST THIS MORNING WILL TRACK
NORTHEAST OVER THE BENCHMARK AND INTO THE GULF OF MAINE LATER THIS
AFTERNOON/EVENING. THIS TRACK PLACES THE MOST FAVORABLE FGEN AND
LIFT SOUTH AND EAST OF THE MAJORITY OF THE NORTH COUNTRY...WITH THE
BEST CHANCE AT ACCUMULATING SNOW ACROSS EASTERN PORTIONS OF VERMONT.
THIS WILL BE MAINLY ABOVE 1000 FEET WHERE THE FREEZING LEVEL WILL
SET UP...AND THIS IS WHERE WE WILL CONTINUE WINTER STORMS WARNINGS.
ALL OTHER HEADLINES HAVE BEEN CANCELLED FROM THE CHAMPLAIN VALLEY
WESTWARD AS A COMBINATION OF WARM LOW LEVEL TEMPS AND LESS AMOUNTS
OF PRECIP WILL CONTRIBUTE TO A RAIN/SNOW MIX OF LITTLE PROPORTIONS.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
AS OF 458 AM EDT FRIDAY...AS THE LOW MOVES UP THROUGH GULF OF
MAINE AND INTO THE CANADIAN MARITIMES TONIGHT...SNOW WILL TAPER TO
SNOW SHOWERS AND MAINLY BE CONFINED TO THE HIGHER ELEVATIONS OF
VERMONT. LOW LEVEL MOISTURE BEGINS TO MOVE OUT OF THE REGION ON
SATURDAY...BUT WITH NORTHWEST FLOW DEVELOPING SOME LINGERING
RAIN/SNOW SHOWERS WILL CONTINUE TO BE POSSIBLE ACROSS THE HIGHER
TERRAIN. TEMPERATURES WILL BE NEAR NORMAL...RISING INTO THE 40S
FOR MOST LOCATIONS...SO ANY PRECIPITATION LEFTOVER WILL CHANGE
FROM SNOW TO RAIN. SURFACE HIGH PRESSURE AND UPPER RIDGE BEGIN TO
BUILD INTO THE REGION SATURDAY NIGHT AND SUNDAY SO EXPECT THE
REGION TO BE DRY DURING THIS PERIOD. STILL A DECENT AMOUNT OF
MOISTURE AROUND SO DON'T THINK SKIES WILL COMPLETELY CLEAR
OUT...BUT WE'RE LIKELY TO SEE THE SUN ON SUNDAY WITH TEMPERATURES
REMAINING NEAR NORMAL.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 458 AM EDT FRIDAY...A RIDGE OF HIGH PRESSURE WILL BE OVER
THE REGION SUNDAY NIGHT. A WARM FRONT WILL APPROACH THE REGION ON
MONDAY. MODELS TRENDING A BIT FASTER IN BRINGING THE WARM FRONT
INTO THE REGION ON MONDAY...THEN THEY WERE 24 HOURS AGO. WILL GO
WITH CHANCE POPS MONDAY MORNING WITH A PERIOD OF SNOW SHOWERS
CHANGING TO RAIN SHOWERS AS WARMER AIR ALOFT MOVES INTO THE
REGION. HAVE GONE WITH LIKELY POPS FOR MONDAY AFTERNOON...AS RAIN
MOVES INTO THE REGION AHEAD OF THE WARM FRONT. WARM FRONT WILL
MOVE THROUGH THE REGION MONDAY NIGHT...SO HAVE RAISED POPS TO
LIKELY. HAVE ALSO GONE WARMER THAN GRIDDED MOS GUIDANCE FOR MIN
TEMPERATURES MONDAY NIGHT. LOW PRESSURE TO MOVE THROUGH THE REGION
ON TUESDAY. HAVE RAISED POPS TO LIKELY ON TUESDAY WITH RAIN ACROSS
THE REGION. RAIN TO CONTINUE INTO TUESDAY NIGHT...AS LOW PRESSURE
AREA PASSES SOUTH AND EAST OF THE REGION. EXPECTING RAIN TO CHANGE
TO SNOW LATE TUESDAY NIGHT ACROSS THE NORTHERN PORTION OF THE
FORECAST AREA AS COLDER AIR WORKS INTO THE REGION. AGAIN...HAVE
RAISED POPS TO LIKELY FOR TUESDAY NIGHT. FORECAST AREA TO REMAIN
IN CYCLONIC FLOW ON WEDNESDAY... SO HAVE GONE WITH A CHANCE OF
RAIN AND SNOW SHOWERS. HAVE GONE WITH SLIGHT CHANCE POPS FOR RAIN
AND SNOW SHOWERS ON THURSDAY...AS AREA REMAINS UNDER CYCLONIC
FLOW.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
THROUGH 06Z SATURDAY...EXPECTING CEILINGS TO LOWER TODAY TO MVFR
IN MOST LOCATIONS...AS A SURFACE LOW PRESSURE AREA DEVELOPS OFF
THE EAST COAST THIS MORNING. EXPECTING LIGHT SNOW TO DEVELOP ACROSS
THE REGION THIS MORNING...MAINLY BETWEEN 10Z-14Z TODAY. EXPECTING
MAINLY MVFR CONDITIONS WITH SOME AREAS OF IFR IN LIGHT SNOW
EXPECTED. THE SNOW COULD MIX WITH OR CHANGE TO RAIN AT TIMES IN
VALLEY LOCATIONS...ESPECIALLY THE CHAMPLAIN VALLEY...AS SURFACE
TEMPERATURES CLIMB INTO THE UPPER 30S TO NEAR 40. EXPECTING MAINLY
SNOW OVER THE HIGHER ELEVATIONS. ANY RAIN SHOULD CHANGE BACK TO
SNOW AROUND 00Z SATURDAY. EXPECTING MVFR CEILINGS TO CONTINUE BEYOND
00Z SATURDAY. EXPECTING MAINLY VFR CONDITIONS THROUGH THE PERIOD ACROSS
THE SAINT LAWRENCE VALLEY OF NORTHERN NEW YORK...AS THIS AREA WILL
BE ON THE FRINGE OF THE STORM.
OUTLOOK 06Z SATURDAY THROUGH TUESDAY...
IMPROVING CONDITIONS ANTICIPATED BY 12Z SATURDAY WITH VFR/MVFR
CONDITIONS WITH SCATTERED RAIN/SNOW SHOWERS...THEN VFR CONDITIONS
BY 00Z SUNDAY AT ALL TAF SITES. AREAS OF MVFR POSSIBLE IN SHOWERS
AFTER 18Z MONDAY THROUGH TUESDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL MIDNIGHT EDT TONIGHT FOR VTZ003-004-
006>008-010>012-016>019.
NY...NONE.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...RJS
LONG TERM...WGH
AVIATION...WGH/TABERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 424 AM EDT FRI APR 1 2011 VTZ003-004-006>008-010>012-016>019-020830- ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 424 AM EDT FRI APR 1 2011 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NYZ026>031-034-035-087-VTZ001-002-005-009-020830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON- 424 AM EDT FRI APR 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT. SOME LIGHT SNOW ACCUMULATION IS EXPECTED TODAY AND TONIGHT. SNOW MAY MIX WITH OR CHANGE TO RAIN AT TIMES...MAINLY IN VALLEY LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284966, 284967, 284968.